Indian Journal of Critical Care Medicine June 2014 Vol 18 Issue 6
Metabolic alkalosis: A less appreciated side-effect of imipenem cilastatin use-author’s reply
2. 3. 4.
Panda PS, Dube SK, Sarkar S, Singh DK. Metabolic alkalosis: A less appreciated side effect of Imipenem-cilastatin use. Indian J Crit Care Med 2013;17:263-4. Zaki SA, Lad V. Piperacillin-tazobactam-induced hypokalemia and metabolic alkalosis. Indian J Pharmacol 2011;43:609-10. Galla JH. Metabolic alkalosis. J Am Soc Nephrol 2000;11:369-75. Access this article online Quick Response Code: Website: www.ijccm.org
Sir, We would like to thank the authors  for their interest and valuable comments on our article about metabolic alkalosis with imipenem-cilastatin. We agree that piperacillin-tazobactam can be associated hypokalemia and metabolic alkalosis, but we believe that there has been no study that conclusively proved the association of metabolic alkalosiswithimepenem-cilastatin/piperacillin-tazobactamandthe available literature has only hypothesized this association. Zaki and Lad, as in our study have hypothesized the association of metabolic alkalosis with the antimicrobial agents supported only by fact that the metabolic alkalosis subsided upon discontinuation of the concerned antimicrobial agents. Again, unlike the metabolic alkalosis and hypokalemia associated with piperacillin-tazobactam in our case the patients had metabolic alkalosis with normal serum potassium levels and they did not subsequently have metabolic alkalosis with use of piperacillin-tazobactam. Antibiotics (i.e. carbenicillin, ampicillin, penicillin etc.) are classified sometimes as one among miscellaneous causes of metabolic alkalosis. This highlights the importance of a more in-depth study that might identify the exact mechanism of metabolic alkalosis associated with these antimicrobial agents and explain the presence/absence of hypokalemia. So in the absence of a definitive explanation sometimes the so called “ironical” approach (as mentioned by the authors) might work while dealing with patients with unexplained metabolic alkalosis.
Thrombotic thrombocytopenic purpura secondary to ABO group incompatible blood transfusion Sir, The recent report on thrombotic thrombocytopenic purpura (TTP) after transfusion of ABO incompatible blood is very interesting. Solak et al. hypothesized that the TTP might be due to “transfusion of ABO incompatible blood” or “open cardiac surgery.”  Solak et al. also noted that “TTP secondary to ABO incompatible blood transfusion has never been reported in the literature until date.” What the exact mechanism in the present case is still a myth and the data on confounding morbidity (such as occult cancer) in the present case is not well presented. In fact, it is no doubt that ABO incompatibility can induce TTP. The previous reports on TTP after ABO mismatched liver and renal transplantations are good example.[2,3] Hence, the cases of ABO blood transfusion should be no doubt for the pathogenesis of TTP.
P. S. Panda, Surya Kumar Dube1, Suman Sarkar2, D. K. Singh2
Departments of Microbiology, and 1Neuroanaesthesiology, All India Institute of Medical Sciences, New Delhi, 2Department of Anaesthesiology and Intensive Care, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India
Correspondence: Dr. Surya Kumar Dube, Department of Neuroanaesthesiology, All India Institute of Medical Sciences, New Delhi, India. E-mail: [email protected]
Beuy Joob, Sanitation Medical Academic Center, Bangkok, Bangkok-Thailand Correspondence: Dr. Beuy Joob, Sanitation Medical Academic Center, Bangkok, Bangkok-Thailand E-mail: [email protected]
References 1. 406
Shanbag P. Metabolic alkalosis: A less appreciated side effect of Imipenem-cilastin use-comment . Indian J Crit Care Med 2014;18:406 74
Indian Journal of Critical Care Medicine June 2014 Vol 18 Issue 6
Solak Y, Selcuk NY, Gaipov A, Ucar R, Biyik Z, Acar K. Thrombotic thrombocytopenic purpura secondary to ABO group incompatible blood transfusion in a patient after cardiac surgery. Indian J Crit Care Med 2013;17:234-6. Miyata R, Shimazu M, Tanabe M, Kawachi S, Hoshino K, Wakabayashi G, et al. Clinical characteristics of thrombotic microangiopathy following ABO incompatible living donor liver transplantation. Liver Transpl 2007;13:1455-62. Iwami D, Harada H, Hotta K, Miura M, Seki T, Togashi M, et al. A case of pregnancy-induced thrombotic thrombocytopenic purpura with a kidney allograft recipient. Clin Transplant 2010;24 Suppl 22:66-9.
Joob B. Thrombotic thrombocytopenic purpura secondary to ABO group incompatible blood transfusion. Indian J Crit Care Med 2014;18:410. Access this article online Quick Response Code: Website: www.ijccm.org
Access this article online Quick Response Code: Website: www.ijccm.org
Continuous versus intermittent methylene blue administration: which spin will win?
Sir, The article by George et al. is indeed interesting. However, a few aspects of their report require contemplation. The use of methylene blue continuous infusion in the management of methemoglobinemia due to insecticide poisoning is not congruent with current evidence. Methylene blue is a cationic thiazine dye and acts as an oxidant. It has assumed a significant role, with diverse applications in clinical practice, but is fraught with risks of side-effects. Methylene blue is reduced to leukomethylene blue by erythrocyte methemoglobin reductase in the presence of nicotinamide adenine dinucleotide phosphate (NADPH). Further, leukomethylene blue reduces methemoglobin to oxyhemoglobin. Therefore, large doses of methylene blue may result in higher levels of methylene blue rather than the expected leukomethylene blue, which could potentially induce acute hemolytic anemia, independent of preexisting methemoglobinemia. This is strengthened by reports of the paradoxical induction of methemoglobinemia by methylene blue.
Sir, We thank Dr. Joob for showing interest in our case. We described a case of thrombotic thrombocytopenic purpura (TTP) after transfusion of ABO incompatible blood in a heart surgery patient. To the best of our knowledge, there is no report of TTP after erroneous blood transfusion. ABO incompatible blood organ transplantation is performed after desensitization of the recipient through plasmapheresis and intravenous immunoglobulin. Thus, ABO incompatibility may not play a direct role in that setting. On the other hand calcineurin inhibitors, well-defined etiologic factors for development of TTP, might have played a role there. We also generated a pathophysiologic hypothesis in our case report. There was no clinically overt cancer but cannot rule out an occult malignancy.
Yalcin Solak, Nedim Yilmaz Selcuk, Abduzhappar Gaipov, Ramazan Ucar1, Zeynep Biyik, Kadir Acar2
The possible mechanisms resulting in rebound methemoglobinemia include continued absorption of the inciting drug as well as prolonged half-life in the setting of renal or hepatic dysfunction. For example, the hydroxylamine metabolites of dapsone responsible for the formation of methemoglobin have a half-life of over 30 h and may linger in circulation for up to 35 days. These agents are metabolized to reactive metabolites that oxidize
Departments of Nephrology, 1 Internal Medicine, and 2 Hematology, Konya University Meram School of Medicine, Meram, Konya, Turkey
Correspondence: Dr. Yalcin Solak, Departments of Nephrology, Konya University, Meram School of Medicine, 42090 Meram, Konya, Turkey. E-mail: [email protected]
Copyright of Indian Journal of Critical Care Medicine is the property of Medknow Publications & Media Pvt. Ltd. and its content may not be copied or emailed to multiple sites or posted to a listserv without the copyright holder's express written permission. However, users may print, download, or email articles for individual use.